Acetaminophen is a very commonly used pain reliever and fever reducer. It is available over the counter, or by prescription, either by itself or in combination with other medications. Most of us are aware of Tylenol, a commonly used brand of acetaminophen in the United States. It works by reducing the synthesis of prostaglandins, which are hormones that play a role in pain and inflammation. In otherwise healthy people, acetaminophen is generally safe when taken as directed. The most common side effect of acetaminophen is mild stomach pain. Other possible side effects include nausea, vomiting, diarrhea, constipation, and skin rash. These side effects are usually mild and go away on their own.
It is important to read all labels carefully before taking any medication to know how much acetaminophen it might contain. Some common medications that contain acetaminophen are cold and flu medications, pain relievers, and sleep aids. When taking multiple medications that may contain acetaminophen also, be sure to calculate the total amount of acetaminophen you are taking to make sure you are not exceeding the recommended daily dose.
The new guidelines recommend a total dose of acetaminophen not to exceed 3,000 milligrams (mg) in 24 hours’ time. This comes to no more than 2 extra strength tablets 3 times. If you take more than the recommended dose of Tylenol, you may be at risk of serious health problems.
These serious health risks include liver damage and death. The mechanism of acetaminophen liver damage is by making a toxic metabolite called N-acetyl-p-benzoquinone imine (NAPQI). Normally, NAPQI is detoxified by glutathione, but if someone takes more than recommended acetaminophen, the liver can become depleted of glutathione. When this happens, the NAPQI builds up and starts to damage the liver cells. This can lead to inflammation, necrosis (death of tissue), and eventually liver failure.
This risk of liver damage can increase if someone drinks alcohol while taking acetaminophen or has existing liver dysfunction. Symptoms of liver damage include jaundice resulting in yellowing of the skin or whites of the eyes, nausea, vomiting, pain in the upper right side of the abdomen, fatigue, and weakness
If you think you or someone else may have taken excessive acetaminophen, call your doctor, or report to an emergency room, or poison control center right away.
The knowledge of possible side effects, drug interactions, and other risks of all medications helps avoid serious, sometimes fatal, complications.